Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Albuquerque, NM

May 25, 2003Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 25, 2003, 1:03 PM MDT for Chaves County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 1:03 PM MDT (19:03 UTC)
Expired
May 25, 2003, 2:00 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3068 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 251903
SVRABQ
NMC005-252000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 PM MDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAVES COUNTY NEAR THE OTERO COUNTY LINE IN 
  SOUTHEAST NEW MEXICO

* UNTIL 200 PM MDT

* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DUNKEN...OR ABOUT 25 MILES
  SOUTHEAST OF CLOUDCROFT...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM IN 
EASTERN OTERO COUNTY.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3292 10536 3277 10549 3259 10524 3277 10508

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:15 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 25, 10:15 AM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT SUN MAY 25 2002

LOW LEVEL EASTERLY PUSH...ALBEIT SHALLOW...HAS BROUGHT HIGHER DEW
POINTS INTO THE CENTRAL VALLEYS EXTENDING TOWARD THE CONTDVD IN
WCNTL/NW NEW MEXICO THIS MORNING. SAT IMAGERY SHOWS CYCLONIC
CIRCULATION CENTER BETWEEN TUCSON AND DOUGLAS ARIZONA DRIFTING EWD.
TO ITS NORTHEAST...A DEFORMATION ZONE WAS ORIENTED NW-SE ACROSS THE
FORECAST AREA WITH A MID-LEVEL DRY SLOT MORE OR LESS STALLED OVER
SWRN MOST ZONES. QUASI-SFC DRYLINE ACROSS SW DESERTS.

INTERESTING SCENARIO LATER TODAY FOR AREAS BETWEEN CONTDVD AND
MIDDLE RGV...AND ALONG EAST SLOPES OF OUR SCNTL MTN RANGES. ALTHOUGH
WINDS ARE RELATIVELY WEAK THROUGH THE ENTIRE PROFILE...SUFFICIENT
TURNING SHOULD SUPPORT ORGANZED PULSE TYPE STORMS AS THEY MOVE OFF
HIER TRRN. SVR POTENTIAL LOOKS MARGINAL MID RGV/CONTDVD REGION GIVEN
SHALLOWNESS OF MOISTURE IN LOWER LEVELS. IN FACT...DEW POINT WILL
PROBABLY MIX OUT INTO THE LOWER 40S IN ABQ AREA BY PEAK HEATING.
BETTER POTENTIAL FOR SVR TSTMS SCNTL/SE WHRE HEATING WILL MAXIMIZED
THROUGH MIDDAY. WILL RAISE POPS INTO LIKELY RANGE THERE. MAIN THREAT
WILL BE LARGE HAIL...BUT AS WAS THE CASE YESTERDAY BOUNDARY
INTERACTIONS WILL GREATLY ENAHANCE POTENTIAL FOR ROTATING UPDRAFTS.

.ABQ...NONE.

KJ
Hazardous weather outlook, May 25, 6:00 AM MDT, 7 hours 3 minutes before
NMZ001>021-026-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE
WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING
DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS
OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN
FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY
ARROYOS AND WASHES.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO
SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST
CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE
WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST
HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS
BORDER.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:25 PM MDTSevere Thunderstorm WarningABQTorrance40 min
May 25, 2:51 PM MDTSevere Thunderstorm WarningABQSanta Fe, Torrance39 min
May 25, 3:47 PM MDTSevere Thunderstorm WarningABQValencia43 min
May 25, 3:48 PM MDTSevere Thunderstorm WarningABQBernalillo42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.